IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 134 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (601 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed1818    
    Printed37    
    Emailed0    
    PDF Downloaded109    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2015  |  Volume : 47  |  Issue : 6  |  Page : 685-686
 

Imatinib-induced dental hyperpigmentation in chronic myeloid leukemia in an adult female


Department of Medicine, S N Medical College, Agra, Uttar Pradesh, India

Date of Submission18-May-2015
Date of Decision19-Oct-2015
Date of Acceptance05-Oct-2015
Date of Web Publication17-Nov-2015

Correspondence Address:
Dr. Omkar Singh
Department of Medicine, S N Medical College, Agra, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.169576

Rights and Permissions

 » Abstract 

The course of chronic myeloid leukemia (CML) has changed since the introduction of imatinb, and its side-effects are still being reported. We are reporting a case of a CML patient who presented to us with discoloration of the upper front teeth following 6 months of therapy with imatinib. On detailed evaluation, the patient was found to have imatinib-induced dental hyperpigmentation.


Keywords: Chronic myeloid leukemia, imatinib, tooth discoloration


How to cite this article:
Agrawal P, Singh O, Nigam AK, Upadhyay S. Imatinib-induced dental hyperpigmentation in chronic myeloid leukemia in an adult female. Indian J Pharmacol 2015;47:685-6

How to cite this URL:
Agrawal P, Singh O, Nigam AK, Upadhyay S. Imatinib-induced dental hyperpigmentation in chronic myeloid leukemia in an adult female. Indian J Pharmacol [serial online] 2015 [cited 2020 Aug 10];47:685-6. Available from: http://www.ijp-online.com/text.asp?2015/47/6/685/169576



 » Introduction Top


Chronic myeloid leukemia (CML) belongs to a heterogeneous group of diseases characterized by infiltration of the bone marrow, blood, and other tissues by neoplastic cells of the myeloid series. The diagnosis of CML is made by identifying a clonal expansion of hematopoietic stem cells that possess a reciprocal translocation between chromosomes 9 and 22 (Bcl-Abr).[1] Untreated, the disease is characterized by a transition from a chronic to an accelerated phase and finally a blast crisis (which is usually fatal) in around 4 years. The diagnosis is based on identifying a clonal expansion of hematopoietic stem cells that possess a reciprocal translocation between chromosomes 9 and 22 (Bcl-Abr).[1] Imatinib mesylate [2] (STI-571, Gleevec), a tyrosine kinase inhibitor, is a first-line drug for treating CML at present. It is quite selective for Bcr-Abl; however, it also inhibits other targets such as c-kit and platelet-derived growth factor receptor (PDGF-R). This drug revealed excellent hematological responses with many documented side effects and rarer side effects are still being reported. Here, we are reporting a case of imatinib-induced tooth discoloration.


 » Case Report Top


A 32-year-old female who was diagnosed as CML 6 months back, on treatment with imatinib mesylate 400 mg once a day, presented to us with the chief complaints of discoloration of teeth. There was no history of any such pigmentation prior to onset of therapy, no history of trauma, and intake of any other drugs such as hydroxyurea, minocycline, or antimalarial agents.[3],[4] There was no history of diabetes mellitus, hypertension, or ATT intake and the patient was a nonsmoker and nonalcoholic. The patient was also taking ibuprofen and ranitidine occasionally.

On examination, vitals were stable; there was no pallor, icterus, cyanosis, clubbing, edema, and jugular venous pulse was normal. Per abdomen examination revealed mild splenomegaly. Cardiovascular, respiratory, and neurological examinations were within normal limits. Investigations revealed hemoglobin - 8.6 g%, total leukocyte count - 8700/mm 3, differential leukocyte count - N63 L29E3M5, platelet count - 194,000/mm 3, packed cell volume - 26.3, mean cell volume - 104.3, mean corpuscular hemoglobin - 32.5, mean corpuscular hemoglobin concentration - 32.1, and the GBP showed macrocytic anemia. Liver function tests were normal with serum glutamic oxaloacetic transaminase/PT-24/29, serum bilirubin T-1.0, D-0.6, I-0.4, and a serum albumin - 3.4. The urine examination was normal. There was no hyperpigmented lesion in the oral cavity, and hence we made a diagnosis of imatinib-induced dental hyperpigmentation by exclusion since no other cause was found. We continued the medicine as this side effect seemed only of cosmetic misery. [Figure 1] shows the dental hyperpigmentation in the patient.
Figure 1: Image showing dental hyperpigmentation

Click here to view



 » Discussion Top


Tyrosine kinase inhibitors have changed the management protocols of CML. Common side effects of imatinib include muscle pain, bone pain, abdominal pain, vomiting, diarrhea, cytopenias, especially neutropenia (16-35%), thrombocytopenia, and anemia (4-40%). However until now, only three cases of imatinib-induced mucosal pigmentation and one case of tooth discoloration have been reported.[5] Imatinib, apart from blocking Bcr-Abl, also inhibits other targets such as c-kit and PDGF-R. Since dental pulp is extremely rich in stem cells, which are c-kit positive, it is hypothesized that the blockage of c-kit in the dental pulp may be responsible for pigmentation of the teeth.[6] Physicians should consider the possibility of imatinib-induced dental hyperpigmentation as a differential diagnosis for dental hyperpigmentation of teeth.

Financial Support and Sponsorship

Nil.

Conflicts of Interest

There are no conflicts of interest.

 
 » References Top

1.
Kantarjian H, Cortes J. Chronic Myeloid Leukemia. In Harrison's Principles of Internal Medicine. 19th ed., Vol. 1. New York: McGraw Hill. 2015. p. 687-94.  Back to cited text no. 1
    
2.
Novartis Pharma AG. Gleevec ® (imatinib mesylate) tablets prescribing information. East Hanover, NJ; 2006 Sep. Anon. Drugs of choice for cancer. Treat Guidel Med Lett 2003;1:41–52.  Back to cited text no. 2
    
3.
Mcpherson T, Sherman V, Turner R. Imatinib-associated hyperpigmentation, a side effect that should be recognized. J Eur Acad Dermatol Venereol. 2009;23:82-3.  Back to cited text no. 3
    
4.
Tredwin CJ, Scully C, Bagan-Sebastian JV. Drug-induced disorders of teeth. J Dent Res 2005;84:596-602.  Back to cited text no. 4
    
5.
Singh N, Bakhshi S. Imatinib-induced dental hyperpigmentation in childhood chronic myeloid leukemia. J Pediatr Hematol Oncol 2007;29:208-9.  Back to cited text no. 5
    
6.
Gagari E, Rand MK, Tayari L, Vastardis H, Sharma P, Hauschka PV, et al. Expression of stem cell factor and its receptor, c-kit, in human oral mesenchymal cells. Eur J Oral Sci 2006;114:409-15.  Back to cited text no. 6
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow